Hello, everybody. From everything I've read here, I think I'm a pretty typical COPD patient, with moderate emphysema/asthma. Maybe even mild/moderate. Which is to say that sometimes I feel OK and sometimes I feel quit lousy. Just a couple of months ago I was feeling so poorly that I asked my GP for steroids, and he reluctantly prescribed some without me coming in to see him. The second day I was on them, I was like the Energizer Bunny. I cleaned the whole house, mowed the lawn, went to the store, walked the dogs. I week later I saw my pulmonologist and told her about the steroids. She said, "They made you feel like Superman!" I said, yes, can I have some more. Her reply: No. Anyway, that's not really why I'm posting. The reason I'm posting is because the last few weeks I have been feeling unusually well. So well, in fact, that I have begun to skip taking my Symbacort. I still use my Spiriva daily and usually Ventolin once or twice a day. My thinking is that since the Symbacort has a steroid component, the less I use it the better, especially if I don't feel I need it. I see my pulmo again next month, so I will run this by her. In the meantime, I'm wondering if anyone has an opinion on my skipping my twice daily Symbacort use. Remember, I'm NOT skipping my Spiriva. Yesterday, I played 18 holes of golf in this extreme Gulf Coast heat (walked front nine, rode in a cart back nine) then game home and went to the gym. I jogged a half mile, one lap at a time. In other words, jog one lap, walk a few laps, jog another and so on. Again, in a nutshell, does anyone see a problem with eliminating Symbacort if the other two inhalers seem to be working well???? Thanks.
Skipping meds: Hello, everybody. From... - British Lung Foun...
British Lung Foundation
Fantastic, but be aware of your body. Don't over do it, especially in the heat.
Hey there challny .
I have to confess to feeling slightly envious of your ability to play golf ⛳, jog, clean your house from top to bottom etc. It really is great that you have such an active lifestyle and you should be commended for it. 😀👍
Steroids do give you a buzz, an energy boost. I have been on Predisone for about four years, and although it gives you that rush of energy and makes breathing easier, it can also make your bones brittle, your skin weak, your hair thin, weakens your immune system, causes weight gain and insomnia. So, understandable your doctor wants to be cautious in prescribing it.
As for your Symbicort, perhaps it won't be a big deal skipping it, however, if it were me, I'd discuss it with my doctor before messing with the medication prescribed.
Have a great week. 😀
Cas xx 🌸
The Symbicort is a preventer, whereas the Ventolin and Spiriva are relievers. The idea is that the preventers manage/control your symptoms so you do not need to use your relievers. Ventolin can affect the heart, (most people recognise the tremors if they take more than usual) so we are told to try and not use it much if at all. You lucky thing being able to do all those things, keep up the good work. This is only my opinion (lifelong chronic severe asthmatic) and I am not a medical professional, so can't give you any medical advice. I just would not stop my preventer without being told to by a medical professional. Take care.
" Hello to you challny.. I am not a Dr in the human sence.. But I am a Veterinary Surgeon. And i'd never recomend ever stopping taking medication, which in time will in time cause more harm than good for you..go and talk it over with Dr..Is my advise to you... Megan..."
Thanks so much for all of your caring replies. I have an appointment to see my pulmonologist next month. I will discuss all of this with her then. Again, thanks so much. I mowed my lawn today with no problem. Did take two puffs of Ventolin and two puffs of Spiriva in the morning, but nothing since. Just had a martini. Will take a little bike ride now that it has cooled off. Then golf again tomorrow. My heart goes out to all of your with COPD. I have had many difficult times in the two years since my diagnosis but have been having an unusually good run lately. Who knows? I always say it has been a roller-coaster ride.
Usually preventer inhalers take a month before they start to work to their full potential and you feel all the benefits. You should not stop it unless your doctor says so. Should you get an exacerbation, do you really want to suffer for weeks on end, until it starts to take effect again?
For mild side of moderate I'd have thought symbicort & Spiriva together is over medicating anyway, so you could consider stopping one.
Note though that the steroid element of symbicort damps down inflammation; it takes time for the effect to build up.., and it takes time for it to drop off.
So you won't feel the effects of stopping immediately... and if you get problems it'll take a while to get back to 'normal'.
Best discuss the options with your professionals.
I'm hardly an expert, but it seems to me that dropping Spiriva in favour of Symbicort seems the more logical move; that's the direction I took, anyway. I say this because, at the moment, you are not treating the asthma component of your condition at all (as has already been said, Ventolin is only a reliever). If, like me, you've never had an asthma attack, then stopping Symbicort would not be a big deal, but two consultants I have seen are convinced that preventing asthma conditions reduces further lung deterioration.
I was surprised to be diagnosed with asthma and fixed small airways obstruction at the age of 66, but late onset asthma is common in those who suffer from hayfever. However, although the asthma component is only 17% of my condition, it is possible that years of underlying asthma has damaged my lungs and is at least partially responsible for the other 83% fixed obstruction.
Whilst the bronchodilator in Spiriva is expanding your airways, any untreated asthma is trying to narrow them again, so you may not be getting the full benefit. This is definitely something you need to speak to your consultant about.
This is really interesting, Superzob. When I was first diagnosed, almost 2 years ago, my GP simply said I had "COPD." Since then I've learned there is a world of difference, or at least some difference, between the types of COPD. Once, as my pulmonologist was looking over the spirometry results, I said, "I have emphysema, right?" I intuited that because my main symptom is SOB, with very little coughing. She said, "yes." But she also added that I had a "touch" of asthma. On my next visit she said I had a little more asthma than she originally thought. She did not mention a percentage. So I have emphysema with some asthma. It's odd, because I think both my lung doctor and my GP are very good. Very caring. Yet they still don't tell me much. I guess I must question them more. And here's something else. Somebody on another forum also said that taking both Symbicort and Spiriva seemed like a lot of meds for mild/moderate emphysema. But, honestly, dropping the Symbicort and only using the Spiriva/Ventolin seems to be working well. Again, I will be seeing my pulmo next month, I will tell her what I'm doing and see what she has to say. Thank you and everybody else for your replies, and I hope that all of you are doing well.
I hail to you for all you do! Keep going on the good path while the feeling is strong as you said it is a roller coaster. Take every moment as golden. As the Vet and all other have mentioned and I side with them speak with your doctor. Your appt. next month will be important, keep us all imformed
Hey there. :). I'm usually on this site.
Not what you're looking for?
You may also like...
Ventolin. Then, 3 days ago I stopped using the Spiriva, too. And I feel OK. Believe me, I know COPD...
through a course of antibiotics & steroids , as instructed (and feeling a lot better) I visited my...
am now sleeping at night, which is excellent, feeling concerned again though, if only I could cough...
carried out by the nurse mirrored mine. I handed her a copy of the readings I have taken and she...